Michigan, 2014

Damaging Wind in Michigan, July 26, 2014

July 26, 2014 · NWS MQT · 1 event in 1 county or zone

A cold front moving through the area produced a severe thunderstorm over Gladstone on the afternoon of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through the area produced a severe thunderstorm over Gladstone on the afternoon of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 26, 2:25 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 26, 2:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
325 PM EDT SAT JUL 26 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 701 AM EDT SAT JUL 26 2014(TODAY THROUGH TONIGHT)

LATEST WV SATELLITE IMAGERY SHOWS SHORTWAVE OVER SOUTHERN
SASKATCHEWAN THIS AM WITH AREA OF CONVECTION ASSOCIATED WITH FRONT
PUSHING AHEAD OF THIS FEATURE OVER NORTHERN ONTARIO/MN ARROWHEAD
REGION. THIS ACTIVITY SHOULD LOSE STEAM AS IT DRIFTS TO THE EAST
THIS MORNING INTO INCREASINGLY STABLE AIR PER LATEST BUFKIT
SOUNDINGS.

DRIER AIR PUSHES INTO THE REGION TODAY AHEAD OF THE SHORTWAVE AND
WILL BRING TO AN END ANY PRECIPITATION THAT PERSISTS. WITH
DECREASING CLOUDS WITH INCREASE MIXING ON THE LOWER LEVELS DUE TO
DECENT 850-500 MB Q VECTOR DIVERGENCE...AREA TO SEE PLENTY OF
SUNSHINE TODAY EXCEPT FOR FAR EAST WHERE CLOUDS TO LINGER LONGEST.
STILL LOTS OF MOISTURE AROUND CENTRAL AND EASTERN UPPER MICHIGAN
ALTHOUGH THE WEST WILL MIX OUT QUITE WELL THUS SOME LIGHT SHOWERS
AND A THUNDERSTORM OR TWO MAY DEVELOP AS LAKE BREEZES DEVELOP AND
MOVE INLAND. WITH 850 MB TEMPS RISING TO AROUND 16 C OVER THE WI
BORDER REGION AND WITH WESTERLY DOWNSLOPE WINDS IN PLACE HAVE
CONTINUED TREND OF HOLDING A FEW DEGREES ABOVE GUIDANCE FOR
AFTERNOON HIGHS. EXPECT LOWER/MID 80S ALONG AREAS FAVORED BY
DOWNSLOPE WINDS WITH SOME MODERATION ALONG THE GREAT LAKES SHORES.

FOR TONIGHT...SHORTWAVE AND ASSOCIATED SURFACE LOW PUSHES INTO THE
REGION. COMBINATION OF SFC FRONT AND DECENT 850-500 MB Q VECTOR
CONVERGENCE MOVING INTO THE REGION BRINGS THE HIGHER CHANCES FOR
PRECIPITATION. THE BETTER FORCING ARRIVES AFTER MAX HEATING WITH MU
CAPES ON THE WANE BY THE TIME THE BETTER FORCING ARRIVES. STILL
ENOUGH INSTABILITY TO WARRANT MENTION OF THUNDERSTORMS UNTIL LATE
EVENING/EARLY MORNING...THEN SHOWERS AFTER THEN. TEMPERATURES WILL
STILL STAY ABOVE SEASONAL AVERAGES OVERNIGHT WITH PERSISTENT CLOUD
AND WITH COLD AIR ADVECTION HOLDING OFF BEYOND THE SHORT TERM
FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 701 AM EDT SAT JUL 26 2014

FOR SUNDAY...NO MAJOR CHANGES PLANNED. THE UPPER LOW OVER THE
CANADIAN PRAIRIES WILL MOVE JUST SOUTH OF AREA ON SUNDAY AS IT
INTERACTS WITH THE DEEP TROUGH OVER HUDSON BAY. THIS WILL ALLOW THE
SURFACE LOW TO MOVE ACROSS THE AREA SUNDAY MORNING...CAUSING THE
FORECAST AREA TO BE UNDER THE COMMA HEAD MOISTURE AREA FOR MUCH OF
THE DAY. AS SUCH...IT LOOKS LIKE THE CENTRAL PORTION OF THE FORECAST
AREA WILL BE UNDER THE BEST UPWARD VERTICAL MOTION DUE TO THE
DEFORMATION AXIS AND LOW LEVEL FRONTOGENETIC CIRCULAION. IN
ADDITION...THE NORTH CENTRAL PART OF THE FORECAST AREA WILL SEE
UPSLOPE FLOW DUE TO N-NE LOW LEVEL FLOW AS THE DAY GOES ON. WILL
THEREFORE INCREASE POPS IN THE CENTRAL PART OF THE FORECAST AREA TO
CATEGORICAL. REGARDLESS...IT LOOKS LIKE A COOL AND DAMP DAY ON
SUNDAY...MORE LIKE SEPTEMBER THAN LATE JULY.

HOWEVER...THE LOW PRESSURE WILL MOVE EAST FAIRLY RAPIDLY BY SUNDAY
EVENING...WITH HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS/UPPER
MS VLY SUNDAY NIGHT. IN ADDITION...STRONG COLD/DRY ADVECTION AND
DOWNWARD MOTION WILL MOVE ACROSS THE AREA SUNDAY NIGHT WHICH SHOULD
ALLOW FOR PRECIPITATION TO MOVE OUT OF THE REGION LATE SUN AFTN/SUN
EVENING AND SKIES TO CLEAR OUT. WITH 850MB TEMPS DROPPING TO +6C
ACROSS THE REGION...EXPECT A CHILLY NIGHT WITH TEMPS DROPPING INTO
THE UPPER 40S/LOWER 50S. WITH THE WINDS STAYING UP...DO NOT EXPECT
TEMPS TO BOTTOM OUT AS MUCH AS ONE WOULD THINK WITH THESE TYPE OF
850MB TEMPS AND THE DRYING ALOFT /PWAT VALUES LOWER TO BELOW 0.75
IN/.

IN THE EXTENDED PERIODS...WITH THE UPPER TROUGH REMAINING IN PLACE
ACROSS THE EAST...EXPECT SOMEWHAT UNSETTLED AND COOL WEATHER TO
CONTINUE THROUGH MUCH OF THE WEEK...ALTHOUGH A GRADUAL WARMUP WILL
BE IN STORE TOWARD THE END OF THE WORK WEEK. IT LOOKS LIKE THERE
WILL AT LEAST BE SMALL CHANCES FOR SHOWERS OR STORMS EACH AFTERNOON
WITH THE UPPER TROUGH AND COOL AIR ALOFT...AND NUMEROUS SHORT WAVES
ROTATING THROUGH THE AREA IN NW FLOW. WILL THEREFORE HAVE TO
MAINTAIN CHANCE POPS FOR THE INTERIOR PARTS OF THE AREA EACH DAY IN
THE EXTENDED DUE THE LIKELIHOOD OF DIURNAL TYPE SHOWERS THROUGH THE
WEEK. HOWEVER...MANY SPOTS WILL NOT SEE RAINFALL DURING THIS TIME
PERIOD. TEMPS WILL REMAIN BELOW NORMAL THROUGH THE WEEK...ALTHOUGH
WILL RISE TO CLOSER TO NORMAL BY FRIDAY.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 322 PM EDT SAT JUL 26 2014

VFR CEILINGS AND VIS THROUGH THE EVENING HOURS...WILL SLOWLY FALL
OVERNIGHT INTO SUNDAY AS THE MAIN LOW PRESSURE SYSTEM CURRENTLY OVER
S MANITOBA CROSSES THE REGION. THE BEST CHANCE OF THUNDERSTORMS WILL
LIKELY BE S OF THE 3 TAF SITES...SO WILL NOT INCLUDE ANY TS MENTION
AT THIS TIME. MVFR TO IFR CEILINGS WILL BE POSSIBLE AROUND DAYBREAK
SUNDAY...WITH THE BEST CHANCE BEING AT CMX...WITH FAVORABLE E FLOW
OFF LAKE SUPERIOR. UPSLOPE N-NE WINDS WILL DEVELOP AT SAW BY
MID-LATE MORNING...KEEPING LOWER CEILINGS GOING THROUGH MUCH OF THE
PERIOD.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 322 PM EDT SAT JUL 26 2014

WINDS AROUND 25KTS OR LESS WILL REMAIN THROUGH THE PERIOD. A TROUGH
ACROSS THE UPPER GREAT LAKES REGION WILL EXIT TO THE LOWER GREAT
LAKES ON SUNDAY...BEFORE DEEPENING MONDAY AND MONDAY NIGHT ACROSS
THE NEW ENGLAND STATES.  IN THE MEANTIME...LOOK FOR A LARGE HIGH
ACROSS SOUTH CENTRAL CANADA THROUGH THE NORTHERN PLAINS SUNDAY
NIGHT. IT WILL WEAKEN SLIGHTLY ACROSS THIS SAME AREA TUESDAY THROUGH
THURSDAY...WHILE A WEAK TROUGH OF LOW PRESSURE DIPS ACROSS ONTARIO
MONDAY NIGHT...AND LAKE SUPERIOR ON TUESDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...RJT
LONG TERM...MRD
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Jul 26, 3:10 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EDT SAT JUL 26 2014

MIZ001>007-009>014-084-085-270815-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
410 AM EDT SAT JUL 26 2014 /310 AM CDT SAT JUL 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND AGAIN LATE TONIGHT
ACROSS MUCH OF UPPER MICHIGAN. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE OVER WEST AND CENTRAL UPPER MICHIGAN
ON SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY...WEDNESDAY...THURSDAY AND
FRIDAY... MAINLY IN THE AFTERNOON INLAND FROM THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTERS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-270815-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
410 AM EDT SAT JUL 26 2014 /310 AM CDT SAT JUL 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN LATER TONIGHT. NONE OF
THE STORMS ARE EXPECTED TO BECOME SEVERE...ALTHOUGH OCCASIONAL
LIGHTNING CAN BE EXPECTED FROM ANY THUNDERSTORM.

PATCHY DENSE FOG IS ALSO EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY DENSE FOG IS POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-270815-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
410 AM EDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE ALTHOUGH OCCASIONAL LIGHTNING CAN BE EXPECTED FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MRD

In the hours before

Special weather statement, Jul 26, 11:39 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1239 PM EDT SAT JUL 26 2014

MIZ007-261730-
LUCE-
1239 PM EDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ALERT FOR LUCE COUNTY UNTIL 130 PM EDT...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF GRAND MARAIS. THIS STORM WAS
MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DEER PARK...
  PIKE LAKE...
  BETSY LAKE...
  CRISP POINT...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KF
Special weather statement, Jul 26, 12:17 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
117 PM EDT SAT JUL 26 2014

MIZ005-006-011-261800-
ALGER-DICKINSON-MARQUETTE-
117 PM EDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ALERT FOR ALGER...DICKINSON AND MARQUETTE
COUNTIES UNTIL 200 PM EDT/100 PM CDT/...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEGAUNEE TO 8 MILES
SOUTH OF ISHPEMING TO 10 MILES EAST OF WITCH LAKE. THESE STORMS WERE
MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. PEA SIZED HAIL HAS ALREADY BEEN REPORTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PALMER...
  SUGARLOAF MOUNTAIN...
  TROWBRIDGE PARK...
  SANDS...
  BEAVER GROVE...
  K I SAWYER...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KF
Special weather statement, Jul 26, 12:58 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
158 PM EDT SAT JUL 26 2014

MIZ005-006-011>013-261900-
ALGER-DELTA-DICKINSON-MARQUETTE-MENOMINEE-
158 PM EDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ALERT FOR ALGER...DELTA...DICKINSON...
MARQUETTE AND MENOMINEE COUNTIES UNTIL 300 PM EDT/200 PM CDT/...

AT 156 PM EDT/1256 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEERTON
TO 7 MILES SOUTHEAST OF K I SAWYER TO 9 MILES NORTHEAST OF
FLORENCE...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF MARQUETTE
TO 20 MILES SOUTH OF MARQUETTE TO 11 MILES NORTH OF IRON MOUNTAIN.
THESE STORMS WERE MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CARLSHEND...
  SUNDELL...
  NORTHLAND...
  MCFARLAND...
  TRAUNIK...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KF
Special weather statement, Jul 26, 1:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
258 PM EDT SAT JUL 26 2014

MIZ006-013-014-085-261945-
ALGER-DELTA-NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
258 PM EDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ALERT FOR ALGER...DELTA AND SCHOOLCRAFT
COUNTIES UNTIL 345 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF CHATHAM TO 11 MILES NORTHEAST OF RAPID RIVER TO 9 MILES SOUTHEAST
OF WATSON...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF MUNISING
TO 24 MILES NORTHEAST OF ESCANABA TO 17 MILES NORTHWEST OF ESCANABA.
THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ST. NICHOLAS...
  FISH LAKE...
  SCHAEFFER...
  RAPID RIVER...
  HYDE...
  ENSIGN...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delta

When
July 26, 2:45 PM EST to 2:48 PM EST
Where
Delta County, Gladstone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.850, -87.020

The Delta County Sheriff reported one large tree down in the city of Gladstone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534189.